Wyoming, 2022High Wind in Wyoming, February 19 to 20, 2022
February 19 to 20, 2022 · NWS CYS · 8 events in 8 counties and zones
Strong winds briefly returned to the wind prone areas of southeast Wyoming from the morning of February 19th into the pre-dawn hours on February 20th. Mountain waves resulted in extreme wind speeds at Bordeaux along Interstate 25 between Chugwater and Wheatland, with peak gusts approaching 100 MPH per the WYDOT sensor at KBRX shortly before Midnight on the 20th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds briefly returned to the wind prone areas of southeast Wyoming from the morning of February 19th into the pre-dawn hours on February 20th. Mountain waves resulted in extreme wind speeds at Bordeaux along Interstate 25 between Chugwater and Wheatland, with peak gusts approaching 100 MPH per the WYDOT sensor at KBRX shortly before Midnight on the 20th. Winds also briefly spread outside of the wind corridors, particularly during the late morning and afternoon on the 19th with gusts 55+ MPH impacting Laramie, Wheatland, Cheyenne, and Pine Bluffs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 9:47 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Feb 18, 9:47 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
947 PM MST Fri Feb 18 2022
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MST Fri Feb 18 2022
Visible Satellite loop across the Front Range shows mid to high
clouds moving southeast across the area under northwest flow
aloft. Some lower clouds will likely sneak into Niobrara and Dawes
county over the next several hours as a weak boundary shifts south
and stalls. Can't rule out a few rain/snow showers near this
boundary with enough convergence in the low levels, mainly near
Lusk, Harrison, and Chadron. Showers should be short-lived and
brief with clearing skies after midnight.
Otherwise, strong winds this morning across the Wind Prone areas
have subsided with gusts dropping below 45 mph. Expect these winds
to continue to decline this evening; but this lull in the winds
will be brief as all models are showing low to midlevel pressure
gradients increasing between midnight tonight and early Saturday
morning. Gusts over 50 mph can not be ruled out prior to sunrise
Saturday along I-80 between Rawlins and Laramie.
Primary forecast concern this weekend will be another round of
strong gusty winds, not only for the Wind Prone areas but possibly
spreading into the high valleys and immediate high plains zones
near the Laramie Range. Models show the Arctic front near the
Canada/US border gradually drifting south into Idaho, Montana, and
the Dakotas late Saturday and Saturday night. Further south, a
115 knot upper level jet axis will gradually shift south into
Wyoming. Pressure gradients from the surface up to 500mb will also
increase Saturday through Saturday night. Most models show a core
of 700mb winds between 50 to 70 knots across most of southeast
Wyoming extending east into western Nebraska. Models also show the
typical mountain wave signature at 700-500 mb, which is further
confirmed on the 12z 700mb OMEGA fields. Greater confidence in
high wind criteria west of Interstate 25 compared to the eastern
zones. Therefore, due to increasing confidence with timing,
upgraded the Arlington and Elk Mountain zone to a High Wind
Warning for gusts around 75 MPH. Bordeaux, the Laramie Valley, and
the I-80 Summit also look good, but since the timing of the winds
appear to be later in the day, or possibly Saturday night,
decided to hold off on those upgraded for now since there are some
subtle timing differences on the onset of the winds. Thought
about extending the High Wind Watch further north to including
northern Carbon, Shirley Basin, and Converse County, but after
coordinating with nearby offices will hold off since it appears
pretty marginal. Not as confident with high winds east of
Interstate 25 since subsidence is not all that strong and peak
700mb winds are not colocated with the best subsidence. Low level
lapse rates could also be better with more substantial mixing.
Regardless, still expect it to be windy across far eastern Wyoming
and into most of western Nebraska Saturday and Saturday night.
Mild temperatures are still forecast for this weekend with highs
well into the 50s to maybe low 60s on Sunday for the lower
elevations. Increased high temperatures on Sunday ahead of the
front since guidance typically has a cold bias during the daytime
pre-FROPA.
.LONG TERM...(Sunday night through Friday)
Issued at 114 PM MST Fri Feb 18 2022
The main focus of the long term forecast is a substantial and
prolonged outbreak of arctic air expected beginning Sunday night
and continuing through the work week. Accumulating snowfall is
likely Monday through Tuesday morning, with light snow possible
through Thursday.
A broad trough is expected to dive down along the coast of British
Columbia into the Northwest CONUS on Sunday. A strong surface high
will also push down the eastern side of the Rockies, ushering in the
coldest air of the season towards our area. Frontal passage is
currently expected roughly between midnight and sunrise on Monday
morning, so a midnight high is likely for Monday. During the
daylight hours, temperatures are likely to remain fairly steady or
even drop as the arctic airmass deepens through the day. Northeast
winds will help saturate the lower atmosphere through the morning on
Monday, leading to snow filling in from northwest to southeast as
the day progresses. A period of pretty good snowfall rates is
possible with model soundings showing a saturated isothermal layer
in the dendritic growth zone Monday afternoon near Cheyenne. Much
colder and drier air pushing in Monday night is likely to slow down
snow rates, but light snow will remain possible. For totals in the
first round, looking like we might approach advisory criteria in
several areas, with the mountains most likely. A secondary shortwave
is then expected to dive down slightly further south and west than
the initial wave on Tuesday into Wednesday. The 12z model suite has
shifted slightly north with the best ascent for this second round,
so nudged PoPs up slightly all the way through Thursday morning.
With moist SW flow aloft, the Sierra Madre mountains would have the
highest odds of snowfall continuing through the middle of the week.
The Tuesday-Thursday timeframe will continue to be watched for the
possibility that light snow continues across a broader portion of
the area, but confidence is quite low at this time.
The cold temperatures may be the most significant story with this
event. 700-mb temperatures could bottom out around -25C Tuesday
morning, which will lead to some of the coldest temperatures of the
season. Strong consistency among the ensembles boosts confidence in
extreme cold, with the worst Monday night into Wednesday. Tuesday's
highs may struggle to get out of the lower single digits, and record
low maximums look likely. The record low maximum for Cheyenne is
11F. Even some low minimums may be challenged. Cheyenne's record low
on Tuesday and Wednesday is -13F. This is currently close to the
lower end of ensemble guidance, but certainly a possibility to keep
watching closely. The bitter cold and dreary weather is likely to
continue Wednesday, with single digits highs possible once again.
The upper level trough finally starts to clear out by Thursday,
which will start to weaken the arctic air. Currently expect some
moderation Thursday, but we should be still significantly below
average. Much more uncertainty introduced late in the week regarding
how quickly the trough will clear out and how much we will be able
to warm.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 919 PM MST Fri Feb 18 2022
VFR to MVFR conditions likely through the forecast period for all
terminals. Current radar imagery has kept much of the
precipitation across the north the Nebraska Panhandle, with a cold
frontal boundary digging through SD. Some minor snow showers have
pushed far enough southward to give moments of reduced
visibilities and lowered ceilings for KCDR. Could still see a few
more of these bands make their way across the northern fringes of
the Nebraska Panhandle reducing KCDR towards IFR conditions.
Confidence is low to moderate with a chance for most of the snow
to remain too far to the north. As a result, included TEMPO
groups with visibilities around 3SM possible for KCDR. Otherwise,
the remainder of the TAF period will consist of strong winds into
tomorrow with mountain wave turbulence likely to develop within
the vicinity of the higher terrains and LLWS across southeastern
Wyoming and the Nebraska Panhandle.
&&
.FIRE WEATHER...
Issued at 144 PM MST Fri Feb 18 2022
No fire weather concerns this weekend through next week. It will
trend a little warmer with increasing winds, but fuels should
remain wet or snow covered. For next week, a strong arctic cold
front will push south across the Front Range and adjacent plains
Sunday night and Monday, resulting in periods of additional
snowfall and a very cold last week of February.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM Saturday to 11 AM MST Sunday for
WYZ110.
High Wind Watch from 5 AM MST Saturday through Sunday morning
for WYZ106.
High Wind Watch from Saturday afternoon through late Saturday
night for WYZ107-115-118-119.
High Wind Watch from Saturday morning through Sunday morning for
WYZ116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...MN
AVIATION...MRD
FIRE WEATHER...TJTHazardous weather outlook, Feb 18, 5:30 AM MST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
530 AM MST Fri Feb 18 2022
NEZ002-003-019>021-054-055-095-096-191230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
530 AM MST Fri Feb 18 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow returns Monday and Tuesday next week with bitterly cold
temperatures behind an arctic front. Accumulations are possible
that could impact travel.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>105-108-109-111>114-191230-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
530 AM MST Fri Feb 18 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds Saturday and Sunday could create serious blowoff and
or blowover risks across much of southeast Wyoming.
Additionally...these strong winds expected to create areas of
blowing snow reducing visibility. Snow returns Monday and Tuesday
next week with bitterly cold temperatures behind an arctic front.
Accumulations are possible that could impact travel.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-107-110-115>119-191230-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
530 AM MST Fri Feb 18 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds this afternoon into Friday morning could result in
areas of blowing snow reducing visibility. High Wind Warnings are
in effect through 9 AM this morning for the wind prone areas of
southeast Wyoming...to include Arlington...Elk Mountain...the
Interstate 80 Summit and eastern foothills...as well as Bordeaux
on Interstate 25.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds Saturday and Sunday could create serious blowoff and
or blowover risks across much of southeast Wyoming.
Additionally...these strong winds expected to create areas of
blowing snow reducing visibility. Snow returns Monday and Tuesday
next week with bitterly cold temperatures behind an arctic front.
Accumulations are possible that could impact travel.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 19, 2:56 AM MST to February 20, 6:26 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wind gusts 60-70 MPH were common along the Interstate 80 corridor between Laramie and Rawlins. The peak gust was 78 MPH at the WYDOT sensor at Arlington (KARL) at 1:50 PM MST on 2/19.
High Wind, South Laramie Range
- When
- February 19, 9:41 AM MST to February 20, 4:57 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Numerous wind gusts 60-70 MPH were observed across the South Laramie Range including the I-80 Summit between Laramie and Cheyenne. The peak wind gust was 77 MPH at UR535 at 11:24 PM MST on 2/19.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 19, 11:30 AM MST to February 20, 3:54 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The Bordeaux Interchange along I-25 between Chugwater and Wheatland experienced frequent gusts of 65 to 75 MPH, with a period of locally extreme wind gusts occurring late in the evening into the early morning hours on 2/20. The peak wind gust at Bordeaux (KBRX) was 99 MPH at 11:08 PM MST on 2/19.
High Wind, East Platte County
- When
- February 19, 11:38 AM MST to February 20, 1:24 AM MST
- Where
- East Platte County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman (WY1) recorded numerous wind gusts 60-70 MPH with a peak gust to 80 MPH at 11:56 AM MST on 2/19.
High Wind, South Laramie Range Foothills
- When
- February 19, 12:30 PM MST to February 20, 4:28 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR sensors over the South Laramie Range Foothills recorded wind gusts to 60+ MPH. The peak gust was 68 MPH at SPEER3 (UP229) at 2:08 AM MST on 2/20.
High Wind, Central Laramie County
- When
- February 19, 12:30 PM MST to February 20, 2:00 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek (WY40) along the Laramie/Platte County line recorded frequent gusts 65+ MPH, with a peak gust to 73 MPH at 12:20 AM MST on 2/20.
High Wind, East Laramie County
- When
- February 20, 12:58 AM MST to 1:34 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A brief period of wind gusts around 60 MPH was observed at multiple sensors across eastern Laramie County shortly after Midnight on 2/20. The peak gust was 65 MPH at the WYDOT sensor at Gun Barrel (KGUN) along US-85 at 12:58 AM MST.
High Wind, Laramie Valley
- When
- February 20, 8:08 PM MST to 8:18 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wind gusts briefly reached 58 MPH at Quealy Dome (WY26) along I-80 west of Laramie at 8:08 PM MST on 2/20. The peak gust at the Laramie Airport ASOS (KLAR) was 56 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 19, 20221 death · 1 injured · 1 event
- Winter Weather and Strong Wind in New York, February 19 to 20, 202258 events
- High Wind in Montana, February 19 to 20, 202275 kt wind · 12 events
- Winter Weather and Strong Wind in Massachusetts, February 19 to 20, 20226 events
- Damaging Winds in Montana, February 19, 202256 kt wind · 6 events
- Winter Weather and Strong Wind in Vermont, February 19 to 20, 20225 events
- High Wind in Montana, February 19 to 20, 202259 kt wind · 5 events
- Winter Weather in New Hampshire, February 19, 20225 events
- High Wind and Winter Weather in Alaska, February 19 to 22, 202280 kt wind · 4 events
- Winter Weather in Connecticut, February 19, 20223 events
- Winter Weather in Pennsylvania, February 19, 20223 events
- Heavy Snow in Montana, February 19 to 21, 20223 events